Hail, Carson City (C)
- When
- July 19, 4:00 PM PST
- Where
- Carson City (C) County, New Empire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.180, -119.750
Hail report near Carson City High School.
Moderately high atmospheric moisture with slow-moving thunderstorms brought heavy rain and isolated severe thunderstorms from the 19th through the 21st. Extensive damage from flash floods and debris flows was reported in Douglas County and Carson City on the 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Moderately high atmospheric moisture with slow-moving thunderstorms brought heavy rain and isolated severe thunderstorms from the 19th through the 21st. Extensive damage from flash floods and debris flows was reported in Douglas County and Carson City on the 20th. In addition, a large dust storm occurred on the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 19, 1:01 PM PST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 201 PM PDT SAT JUL 19 2014 .SYNOPSIS... ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH POTENTIAL FOR FLASH FLOODING THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH OVER CALIFORNIA. A SECOND LOW PRESSURE SYSTEM MAY MOVE INTO THE PACIFIC NORTHWEST FOR MID WEEK WITH BREEZY AND DRY CONDITIONS POSSIBLE. && .SHORT TERM... THE FLOW ALOFT WILL BEGIN TO INCREASE TOMORROW BETWEEN THE HIGH OVER THE FOUR CORNERS AND A LOW OFF THE CALIFORNIA COAST. HOWEVER, A FEW WAVES AND A JET STREAK WILL PASS OVER THE AREA THROUGH TUESDAY. THIS WILL CONTINUE THE THREAT FOR THUNDERSTORMS, THOUGH THE FLASH FLOOD POTENTIAL WILL DIMINISH DUE TO INCREASED STORM MOTIONS. FOR THE REST OF TODAY...MAIN FLASH FLOOD THREAT REMAINS ACROSS ALPINE, MONO AND WESTERN NEVADA WEST OF HAWTHORNE TO PYRAMID LAKE WHERE STORMS WILL HAVE VERY LITTLE MOVEMENT. IN ADDITION TO HEAVY RAIN THE STRONG STORMS MAY PRODUCE OUTFLOW WINDS TO 45 MPH AND HAIL. THE STRONG STORMS WILL DIMINISH BY 9 PM, BUT SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT AND INTO SUNDAY MORNING SOUTH OF INTERSTATE 80 AS A WAVE AND DEFORMATION ZONE MOVES INTO THE AREA FROM THE SOUTH. BEHIND THE WAVE...THE FLOW ALOFT INCREASES FOR SUNDAY AFTERNOON WITH STORM MOTION INCREASING TO 10 MPH OR MORE. THIS WILL LOWER THE FLASH FLOOD THREAT, THOUGH THE EXTRA LIFT FROM THE LOW AND ABUNDANT MOISTURE WILL ALLOW STORMS TO PRODUCE HEAVY RAIN, HAIL AND GUSTY OUTFLOW WINDS. ON MONDAY THE CHANCE OF THUNDERSTORMS WILL PUSH AWAY FROM THE SIERRA SOUTH OF HIGHWAY 50 AS A DRIER SOUTHWEST FLOW INCREASES OVER MONO COUNTY. BEST CHANCE FOR MONDAY IS NORTH AND WEST OF TRUCKEE TO GERLACH, AS THE JET SETS UP OVER AREAS SOUTH OF I-80 AND A WAVES PASSES ACROSS NORTHEAST CALIFORNIA. MAIN THREAT FROM STORMS ON MONDAY ARE GUSTY OUTFLOWS AND HAIL. MODELS PUSH A SECOND WAVE OVER THE AREA MONDAY NIGHT AND TUESDAY MORNING, WHICH MAY ALLOW A FEW HIGH BASED STORMS TO DEVELOP NORTH OF PORTOLA-RENO-FALLON. BRONG .LONG TERM...TUESDAY THROUGH SATURDAY... NO MAJOR ADJUSTMENTS TO THE EXTENDED FORECAST AS MODELS REMAIN IN RELATIVELY GOOD AGREEMENT WITH ONE ANOTHER AND THE ON-GOING FORECAST. CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY EVENING AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. AFTER TUESDAY EVENING, DRY AIR RETURNS WITH SOUTHWEST FLOW DEVELOPING ALOFT. THIS SHOULD DISRUPT THE MOISTURE FLUX OUT OF THE SOUTH RESULTING IN DRIER MORE STABLE CONDITIONS BECOMING FAIRLY QUIET AS THUNDERSTORM CHANCES DRASTICALLY DIMINISH. AFTER THE WAVE PASSES OUT OF THE PACIFIC NORTHWEST INTO THE INTERMOUNTAIN WEST LATE IN THE WEEK, RIDGING WILL SHIFT WESTWARD OUT OF THE FOUR CORNERS REGION. WITH THE THERMAL TROUGH INTENSIFYING OVER CENTRAL AND WESTERN NEVADA, TEMPERATURES WILL TREND BACK TOWARD TRIPLE DIGITS. THERE ARE NO INDICATIONS OF RETURNING MOISTURE FOR FRIDAY OR SATURDAY AT THIS TIME. HOWEVER, WILL LIKELY NEED TO ADD A SLIGHT CHANCE OF THUNDERSTORMS IF THE NEXT COUPLE OF MODEL RUNS CONTINUE TO SHOW THIS THERMAL TROUGH POSITION WHICH FAVORS INCREASED SURFACE CONVERGENCE ALONG THE SIERRA FROM ALPINE TO MONO COUNTY. BOYD && .AVIATION... MODERATE CUMULUS TO SOME ISOLATED TOWERING CUMULUS HAVE ALREADY FORMED FROM MONO COUNTY THROUGH THE TAHOE BASIN. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY FOR SIERRA TERMINALS. CANNOT RULE OUT A STRAY THUNDERSTORM ALONG THE SIERRA FRONT, SO WILL CARRY AT LEAST VCTS FOR CXP AND RNO AS WELL. TURBULENCE IN AND NEAR THUNDERSTORMS ALONG WITH SMALL HAIL, HEAVY RAIN, AND GUSTY WINDS TO NEAR 45 KTS ARE THE MAIN THREATS TODAY AND THIS EVENING. STORMS MAY PERSIST SOUTH OF HIGHWAY 50 OVERNIGHT TONIGHT. COVERAGE SHOULD BE SIMILAR SUNDAY AND NOW MONDAY LOOKS TO BE AN ACTIVE DAY AS WELL. THE STORMS SUNDAY AND MONDAY MAY HAVE MORE HAIL AND STRONGER WINDS. CONDITIONS BECOME DRIER WITH SOUTHWEST FLOW DEVELOPING BY WEDNESDAY THROUGH THE END OF THE WEEK WITH TYPICAL AFTERNOON ZEPHYRS. BOYD/20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003. CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT SAT JUL 19 2014
NVZ002-003-200030-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
427 PM PDT SAT JUL 19 2014
...STRONG STORMS IMPACTING WASHOE VALLEY AND CARSON CITY...
AT 423 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALENA TO CARSON
CITY AIRPORT...AND MOVING SOUTHWEST AT 5 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR
WITH THESE STORMS.
* LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...INCLINE VILLAGE...
CARSON CITY...LAKEVIEW...MOUNT ROSE SUMMIT...NEW WASHOE CITY AND
WASHOE CITY.
HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON ROADWAYS INCLUDING HIGHWAYS 580, 395, AND MT ROSE HIGHWAY.
IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS
SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING
HEAVY RAINS.
&&
LAT...LON 3946 11991 3936 11975 3923 11962 3910 11972
3916 11987 3928 12000
TIME...MOT...LOC 2326Z 027DEG 6KT 3935 11989 3922 11972
CSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
431 PM PDT SAT JUL 19 2014
CAZ071-072-200030-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
431 PM PDT SAT JUL 19 2014
...HEAVY RAIN ALONG HIGHWAY 89 NEAR STAMPEDE RESERVOIR...
AT 423 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTH OF PROSSER CREEK RESERVOIR. THIS
STORM WAS NEARLY STATIONARY.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR
WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...CA 89 AT
NEVADA-SIERRA CO LINE...HOBART MILLS...LAKESIDE CAMPGROUND AND UPPER
LITTLE TRUCKEE CAMPGROUND.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3948 12013 3935 12015 3935 12018 3946 12027
3949 12024
TIME...MOT...LOC 2329Z 270DEG 0KT 3944 12020
BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
437 PM PDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HEAVY RAIN 3 NNE CARSON CITY 39.21N 119.75W
07/19/2014 U0.00 INCH CARSON CITY NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED VERY HEAVY RAINFALL,
WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING.
&&
MCGUIRESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 439 PM PDT SAT JUL 19 2014 CAZ071-200115- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 439 PM PDT SAT JUL 19 2014 ...PERSISTENT HEAVY RAIN CONTINUES AROUND LAKE DAVIS... AT 432 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LAKE DAVIS...OR 10 MILES NORTHWEST OF BECKWOURTH. THIS STORM WAS NEARLY STATIONARY AND HAS BEEN PRODUCING HEAVY RAIN SINCE 230 PM. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...LAKE DAVIS... GRASSHOPPER FLAT CAMPGROUND...GRIZZLY CAMPGROUND AND LIGHTNING TREE CAMPGROUND. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 4000 12064 3998 12043 3986 12044 3984 12059 TIME...MOT...LOC 2339Z 270DEG 0KT 3992 12053 BOYD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
450 PM PDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM DEBRIS FLOW 4 SSE MARKLEEVILLE 38.65N 119.75W
07/19/2014 ALPINE CA OTHER FEDERAL
MUDSLIDE REPORTED BETWEEN CARSON RIVER RESORT AND WOLF
CREEK.
&&
MCGUIREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
459 PM PDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 3 NNE CARSON CITY 39.21N 119.75W
07/19/2014 M0.50 INCH CARSON CITY NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL AND
VERY HEAVY RAINFALL.
&&
MCGUIREThe Reno radar (KRGX), 68 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
5 thunderstorm wind, 4 flash flood, 2 hail, 1 dust storm, 1 debris flow. Local standard time, as filed.
Hail report near Carson City High School.
Homeowner called 911 to report water flowing into his home at 1319PST. At least 5 other homes indicated mud (up to 3 to 5 feet) and water flows, with a video showing fast-flowing water down a street.
A spotter reported debris and rocks in roadways near Windmill and Fish Springs Road around 1400PST. A short time later the spotter noted that Windmill Road was washed out and Calle Del Sol was impassable. The spotter's rain gauge recorded 1.10 of rain between 1300PST and 1325PST.
Maximum wind gust measured at the Dead Camel RAWS between 1347PST and 1447PST. Time of gust estimated from radar.
The Silver Springs airport measured sustained winds of 40 mph with a gust to 60 mph.
A line of thunderstorms initiated an extensive gust front, which moved north bringing winds 25 to 40 mph with gusts to around 60 mph. The Pershing County Sheriff's office (as well as photographic evidence) indicated a large dust storm with near zero visibility along highway 95 north of Fallon and on Interstate 80 between Fernley and Winnemucca.
Water over roads and mud debris along and near Center Drive were reported (including pictures and videos) by a fire department official. Extensive damage to streets due to undermining was noted along with minor water and mud intrusions into several homes. One home had up to a foot of water and mud in the garage along with damage to the garage door. The time of the event is estimated.
A Facebook photo and a report from Douglas County Emergency Management indicated a large mud flow across Long Dr. The time of the event is estimated but was likely between 1330PST and 1430PST.
Measured at the NWS Reno office.
Pictures and videos corroborated a rapid increase in water levels which threatened building damage and caused some vehicles to stall near Meadowood Mall.
The Lovelock airport measured sustained winds of 44 mph with gusts to 61 mph.
Half-dollar sized hail was reported in the Palomino Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531994, 532356, 536780, 536783, 532402, 532455, 532448, 536584, 536594, 532391, 535458, 532461, 537168.